Hail, Knox
- When
- May 6, 4:45 PM CST
- Where
- Knox County, Benjamin
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.580, -99.790
A low-amplitude shortwave trough, embedded within broad southwesterly flow aloft, moved across the Southern Plains on the 6th. Strong instability and sufficient wind shear lead to numerous severe thunderstorms across western-north Texas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A low-amplitude shortwave trough, embedded within broad southwesterly flow aloft, moved across the Southern Plains on the 6th. Strong instability and sufficient wind shear lead to numerous severe thunderstorms across western-north Texas. A few reports of large hail and damaging wind occurred. Strong non-thunderstorm winds were also observed due to the development of a wake low behind thunderstorm activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 6, 1:09 PM CST, 3 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 209 PM CDT Sat May 6 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 208 PM CDT Sat May 6 2023 Storms are expected to develop near the dryline in or just south of our north TX counties late this aftn. These storms are then expected to spread E/NE across portions of southern and maybe central OK this evening. Instability of 4000+ J/kg SBCAPE has already developed just east of the dryline early this aftn. Even though wind shear is expected to be weak due to lack of synoptic scale support, the strong instability will be sufficient enough for severe storms with very large hail and damaging winds the primary concern. The potential for severe storms is expected to diminish late this evening/overnight. Otherwise, temperatures will be warm tonight with lows in the upper 50s and 60s across the area. The dryline is expected to set up a little further west Sunday compared to today with the moist, unstable airmass continuing to the east of the dryline. Storm development near the dryline will be possible again late Sunday afternoon/evening. Sunday will be another strong instability, weak wind shear day with the continued lack of strong synoptic-scale feature/support. With this in mind, severe storms will be possible once again with very large hail and damaging winds possible. && .LONG TERM... (Sunday night through next Friday) Issued at 208 PM CDT Sat May 6 2023 Models continue to show WSW to SW flow across the region through much of next week with the moist, unstable airmass likely staying over the area which will lead to at least a low chance for thunderstorms across at least parts of the area throughout the week. With the moist, unstable airmass in place, in general, severe storms seem to remain possible in at least parts of the area about everyday next week although the left over effects from the day before could impact the severe potential. During the early part of the week, models still show very little in synoptic scale support but there could be subtle perturbations in the flow that models can not resolve but would aid in storm development and maybe increase shear. Otherwise, strong instability, low shear will likely be the driving scenario for severe storms during the early part of the week. Towards the middle to end of the week, models show upper trough/closed low moving closer to the Plains which could provide a bit more support/wind shear to the region. This could also bring the possibility for more widespread storm activity. Models continue to differ from run to run with this upper trough/closed low especially with respect to timing/path so will have to see how things settle out towards the later half of next week. The hot temperatures (highs mid 80s to 90s) are expected to continue through Tuesday, especially for those areas that find themselves west of the dryline but temperatures are expected to cool just a bit (highs upper 70s and 80s) Wednesday continuing through the end of the week due to more rain/cloud cover. So in summary, active weather will likely continue through at least the end of next week with storms possible everyday and the possibility of having those storms become severe in at least parts of the fa. There are still questions of when/where the severe storms would occur on a specific day which could be influenced by what occurs the day before and/or any subtle features in the flow that synoptic models have a hard time resolving. So stay weather aware this weekend and throughout next week! && .AVIATION... (18Z TAFS) Issued at 1146 AM CDT Sat May 6 2023 VFR conditions expected to continue through the afternoon and through much of the night outside of thunderstorms, which could impact sites along the I-44 corridor late this afternoon and evening. Storms will shift east of all sites by midnight with some recovery and development of modest llj late tonight and have included LLWS at several sites. Also anticipate the development of MVFR ceilings late tonight as stratus streams north across the area toward sunrise. This could linger through 18Z, except across the west where low level flow is expected to veer scouring out the low level cloud cover. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 65 88 64 89 / 30 10 20 10 Hobart OK 62 93 60 91 / 20 20 10 0 Wichita Falls TX 65 91 65 94 / 60 30 30 10 Gage OK 58 94 57 88 / 0 0 0 0 Ponca City OK 65 89 63 90 / 10 10 20 10 Durant OK 67 83 67 88 / 60 30 30 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...25 LONG TERM....25 AVIATION...30
Hazardous Weather Outlook National Weather Service Norman OK 1240 PM CDT Sat May 6 2023 OKZ004>048-050>052-TXZ083>090-071745- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1240 PM CDT Sat May 6 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across north central Texas and south central Oklahoma late this afternoon and this evening. The enhanced risk is generally south of a line from Seymour to Electra Texas, to Duncan, Ardmore and Durant Oklahoma. Farther north and west, there is a slight risk of severe storms southeast of a line from Crowell to Chillicothe Texas, to Frederick, Chickasha, Norman, and Seminole Oklahoma. The risk of severe weather will generally be between 5 PM and midnight. Scattered thunderstorms are expected to develop across western sections of north Texas or southwest Oklahoma late this afternoon and move northeast cross south central and southeastern Oklahoma. The atmosphere will be very unstable and capable of producing hail to the size of baseballs and wind gusts of 60 to 80 mph. The risk of tornadoes is low, but an isolated tornado can not be ruled out this evening. .Fire Weather... Elevated fire weather conditions will develop across northern and western Oklahoma this afternoon due to very low afternoon humidity. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... There is a risk of severe thunderstorms late Sunday afternoon and evening generally east of aline from Cherokee to Clinton to Hollis Oklahoma, and includes almost all of western north Texas. Emergency managers and spotter groups should continue to stay updated with the latest forecasts for Sunday. Thunderstorms will be possible each day through Friday with at least some potential of severe weather each day. .Fire Weather... Near critical fire weather conditions are expected on Sunday afternoon across northwest Oklahoma due to very low afternoon humidity and gusty winds. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
442 PM CDT Sat May 6 2023
TXZ087-088-062215-
Knox TX-Baylor TX-
442 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of southeastern Knox
and southwestern Baylor Counties through 515 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Goree, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Munday, Goree, Rhineland, and Bomarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9966 3360 9965 3355 9933 3340 9940
TIME...MOT...LOC 2141Z 191DEG 14KT 3337 9954
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
443 PM CDT Sat May 6 2023
TXZ084-087-088-062230-
Foard TX-Knox TX-Baylor TX-
443 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of southeastern Foard,
northeastern Knox and northwestern Baylor Counties through 530 PM
CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Red Springs, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Red Springs and western Lake Kemp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3360 9938 3361 9955 3384 9959 3382 9926
TIME...MOT...LOC 2143Z 191DEG 14KT 3364 9947
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
509 PM CDT Sat May 6 2023
TXZ087-062245-
Knox TX-
509 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of southern Knox County
through 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rochester, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Munday, Knox City, Benjamin, and Rhineland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3340 9999 3362 9989 3351 9956 3340 9965
TIME...MOT...LOC 2209Z 211DEG 25KT 3329 9992
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
528 PM CDT Sat May 6 2023
TXZ088-089-062300-
Archer TX-Baylor TX-
528 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of southwestern Archer
and southeastern Baylor Counties through 600 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Millers Creek Reservoir, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Megargel and Westover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3340 9901 3340 9929 3363 9917 3347 9887
3339 9895
TIME...MOT...LOC 2228Z 218DEG 11KT 3335 9922
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
03The Altus AFB radar (KFDR), 115 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
6 hail, 3 thunderstorm wind, 1 high wind, 1 flash flood. Local standard time, as filed.
Report of trees and signs blown down in Benjamin. Time estimated via radar.
MPing report.
Hailfall began 30 minutes prior (1635 CST) to report time.
Canopy blown down at Clinics of North Texas building. Time estimated via radar.
MPing report.
Seymour (SEYM) mesonet. Wake low wind event.
Vehicles stranded near Windthorst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092766, 1092770, 1092760, 1092767, 1092768, 1092769, 1092772, 1092771, 1092762, 1103455, 1103453.